ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, LEFT, 12 HOLES, 278 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Information (3190)
| Date of Event |
11/08/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: item# 0203150032, lot# unknown, ncb, screw, 5.0, 32 mm.Item# 0203150034, lot# unknown, ncb, screw, 5.0, 34 mm.Item# 0203150036, lot# unknown, ncb, screw, 5.0, 36 mm.Item# 0203150040, lot# unknown, ncb, screw, 5.0, 40 mm.Item# 0203150070, lot# unknown, ncb, screw, 5.0, 70 mm.Item# 0203152060, lot# unknown, ncb, cancellous screw, 5.0 mm, 32 mm, 60 mm.Item# 0203152080, lot# unknown, ncb, cancellous screw, 5.0 mm, 32 mm, 80 mm.Item# 0203152090, lot# unknown, ncb cancellous screw, 5.0, 90 mm.Item# 0203150300, lot# unknown, ncb, locking cap.The manufacturer did not receive x-rays, or other source documents for review.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
Event or Problem Description
It was reported that the patient had a revision surgery approximately three months post implantation due to implant fracture.Attempts to obtain additional information have been made; however, no more is available.
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: plate breakage event description: it was reported that the patient has been implanted with ncb femoral plate and ncb femoral screws on aug 17, 2018 and underwent revision on nov 12, 2018 due to implant fracture.Review of received data: - one undated x-ray (left) is available.The x-ray shows a broken ncb pp plate.The fully lenght of the ncb pp plate cannot be seen.Only the proximal section of the plate is visible.- two pictures were received.As the devices on the pictures are still with blood, it can be assumed that the pictures were taken right after the removal.One picture shows the broken ncb pp plate.The breakage is located through the sixth bore hole seen from proximal.The second picture shows a broken screw.The screw is broken into two parts.Device analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: all involved devices are intended for treatment.- the product combination was approved by zimmer biomet.- instruction for use (ifu): the ifu mentions under the section warnings the following: - avoid notching, scratching or striking the device.Improper preoperative or intraoperative implant handling or damage (e.G.Scratches, dents, etc.) can lead to crevice corrosion, fretting or fatigue fracture.- failure to immobilize a delayed or nonunion of bone will result in excessive and repeated stresses which can cause eventual bending or breakage of the device.- do not use any component if damage is found or caused during set up or insertion.Damage could subject the device to increased stresses, which may lead to device failure.- do not use any technique for implantation other than that described by zimmer.The ifu mentions under the section precautions the following: - this implant is designed for temporary usage and is generally removed once the bone can resume its normal function.The physician in charge is responsible for the decision to remove the implants.The risk of adverse effects such as secondary infections, allergies, material fatigue (breakage), implant failure and/or impaired blood circulation, explantation related complications increases with the time the implant is implanted, delayed union, non-union, patient weight and activity level.Root cause analysis: root cause determination using sap rmw: - breakage of implant due to movement between implants leads to notching / fretting => possible, as the plate was not received, it is unknown if there was notching / fretting.Therefore, this point cannot be excluded.- breakage of implant due to chemical / galvanic / crevice corrosion of material => possible, as the plate was not received, it is unknown if there was corrosion.Therefore, this point cannot be excluded.- breakage of implant due to implant will be implanted against contraindication => possible, as no surgical reports or any other relevant documentation has been received, it is unknown if the implant was implanted against contraindication.Therefore, this point cannot be excluded.- breakage of implant due to wrong interpretation of in situ device position and/or dimension => possible, as no surgical reports or any relevant x-ray (only 1 x-ray received) has been received, it is unknown if the implant was implanted in the correct poistion.Therefore, this point cannot be excluded.- breakage of the implant due to wrong interpretation of x-ray template for dimensions => possible, as no surgical reports or any relevant x-ray (only 1 x-ray received) has been received, it is unknown if the implant was implanted in the correct poistion.Therefore, this point cannot be excluded.- breakage of implant due to too many bending cycles at the same spot or use of ncb screw holes which have been bent => possible, as the device has not been returned, it is unknown if the plate was bent.Therefore, this point cannot be excluded - breakage of implant due to user define incorrect placement of the spacers and plate => possible, as no information was given if spacers were used or not.Therefore, this point cannot be excluded - breakage of implant due to user perform improper handling of the plate during insertion => possible, as no surgical reports has been received, it is possible that the user did improper handling of the device.- breakage of the implant due to too many bending cycles at the same spot or use of ncb screw holes which have been bent => possible, as the device has not been returned, it is unknown if the plate was bent.Therefore, this point cannot be excluded - breakage of implant due to wrong/ incomplete information about limitation and postoperative restriction => possible, as no surgical reports or any patient related document has been received, it is unknown if wrong/ incomplete information about limitation and postoperative restriction was given to the patient.- breakage of implant due to patient do not follow the postoperative protocol => possible, as no surgical reports or any patient related document has been received, it is unknown if the patient follow the given restrictions.Conclusion: it was reported that the patient has been implanted with ncb femoral plate and ncb femoral screws on (b)(6) 2018 and underwent revision on (b)(6) 2018 due to implant fracture.The quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.No product was returned to zimmer biomet for in-depth analysis.An undated x-ray (left) was received.The x-ray confirms the breakage of the ncb pp plate.Two additional pictures were received.One picture shows the broken ncb pp plate.The breakage is located through the sixth bore hole seen from proximal.The second picture shows a broken screw.The screw is broken into two parts.Patient factors that may affect the performance of the components such as bone quality, activity level, type of activity (low impact vs.High impact), and relevant medical history are unknown.Adherence to rehabilitation protocol is unknown.Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
Event or Problem Description
Please refer to report (b)(4).